Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 42182

Case report
Table of Contents - Year : 2017 | Month : September | Volume : 11 | Issue : 9 | Page : OD12 - OD13

Carbamazepine Induced Thrombocytopenia OD12-OD13

Ruhi Kumar, Sridhar Chivukula, Goutham Reddy Katukuri, UK Chandrasekhar, K N Shivashankar

Correspondence
Dr. Goutham Reddy Katukuri,
Flat No 203, Shambavi Classic Apartments, Vidyaratna Nagar, Manipal-506001, Karnataka, India.
E-mail: drgouthamreddy@yahoo.com

Antiepileptic Drugs (AEDs) are commonly associated with haematological disorders, including anaemia, thrombocytopenia, neutropenia and even bone marrow failure. Fatal disorders like aplastic anaemia are uncommon. On exploring through the literature, older AEDs are more associated with haematological alterations than newer AEDs, and careful monitoring is warranted especially with phenytoin, carbamazepine and valproate. The exact cause of these alterations is not established, though immune mechanisms and pharmacology of individual drugs are the proposed mechanisms, a further research along this path is underway. Of worth mentioning here, this predilection of older AEDs towards haematological disorders is pronounced in children compared to adults. We present here a case of congenital heart disease with history of brain abscess and seizures, on carbamazepine who presented to our hospital with toothache. Routine screening prior to tooth extraction revealed thrombocytopenia. Further evaluation revealed the association of carbamazepine and thrombocytopenia, which mandated discontinuation of drug and switching patient to alternative AED.